0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Accidental Salicylate Intoxication in a Hemodialysis Patient

Kenneth S. Kleinman, MD; Suzanne Schweitzer, MPH; Allen R. Nissenson, MD
Arch Intern Med. 1988;148(10):2277-2278. doi:10.1001/archinte.1988.00380100121026.
Text Size: A A A
Published online

• A 61-year-old woman receiving long-term hemodialysis presented with symptoms of tinnitus, insomnia, malaise, and disequilibrium. On close questioning, it was discovered that she had received a prescription for salsalate (Disalcid) from a consulting physician who had evaluated her for joint pain. This tablet was similar in appearance to a dried aluminum hydroxide gel preparation (Alu-tab) that the patient was taking as a phosphate binder. She had mistakenly been taking six Disalcid tablets with each meal. Her salicylate level was 5.86 mmol/L, but she had no change in her serum electrolyte levels or acid-base status. When the salsalate treatment was stopped and regular dialysis treatments were continued, the symptoms of salicylism resolved. This case illustrates one of the potential dangers of polypharmacy in patients with chronic disease. The mild course was probably due to ongoing hemodialysis, which prevented the appearance of the usual acid-base abnormalities of salicylate intoxication.

(Arch Intern Med 1988;148:2277-2278)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();